Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 10, NWS La Crosse, WI

May 10, 2003Clayton County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 10, 2003, 6:02 PM CDT for Clayton County, Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 6:02 PM CDT (23:02 UTC)
Expired
May 10, 2003, 7:00 PM CDT
In force
58 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Clayton County, IA

The radar

The La Crosse radar (KARX), 120 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WUUS53 KARX 102302
SVRARX
IAC043-110000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
602 PM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAYTON COUNTY IN NORTHEAST IOWA

* UNTIL 700 PM CDT

* AT 602 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM 14 MILES SOUTHWEST OF STRAWBERRY POINT...OR ABOUT 
  9 MILES NORTHEAST OF INDEPENDENCE...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR STRAWBERRY POINT AT 610 PM CDT...
  NEAR MEDERVILLE...AND VOLGA AT 620 PM CDT...
  NEAR OSBORNE...AND COMMUNIA AT 625 PM CDT...
  NEAR ELKADER AT 630 PM CDT...
  NEAR CLAYTON CENTER...AND GARNAVILLO AT 635 PM CDT...

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

LAT...LON 4265 9161 4283 9161 4300 9140 4281 9115
          4265 9142

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:42 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 10, 2:42 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
242 PM CDT SAT MAY 10 2003

MAIN CONCERN THROUGH FORECAST ARE THE CHANCES OF PRECIPITATION
TONIGHT...SUNDAY AND MIDDLE OF NEXT WEEK...AND WINDY
CONDITIONS FOR SUNDAY.

CURRENTLY AT 18Z...SURFACE LOW OVER EASTERN KANSAS AND WESTERN
MISSOURI...WITH WARM FRONT EXTENDING NORTHEAST INTO NORTHERN
ILLINOIS. SHOWERS AND THUNDERSTORMS WERE OCCURRING NORTH OF THE
SURFACE LOW FROM EASTERN NEBRASKA INTO SOUTHWEST WISCONSIN.

TONIGHT THROUGH TUESDAY...BOTH ETA AND GFS LOOK TO HAVE INITIALIZED
UPPER LEVEL LOW OVER THE ROCKY MOUNTAINS WELL. BIGGEST DIFFERENCES IN
THE MODELS IS THAT THE ETA CONTINUES TO BE SLOWER AND STRONGER WITH
THE SURFACE LOW THAN THE GFS. WILL TREND TOWARD A SLOWER MOVEMENT
SOLUTION OF THE ETA...THINKING SYSTEM WILL BE A LITTLE SLOWER MOVING
NORTHEAST AS IT STRENGTHENS OVER THE UPPER MIDWEST.

SURFACE LOW MOVES NORTHEAST AND STRENGTHENS OVER SOUTHERN WISCONSIN
TONIGHT AND SUNDAY. WINDY CONDITIONS CAN BE EXPECTED ON BACKSIDE OF
SURFACE LOW...AS BUFKIT DATA INDICATES MAX WIND SPEEDS OF AROUND 40
TO 45 MILES PER HOUR LATE TONIGHT AND INTO SUNDAY. ALSO...ETA
PRESSURE GRADIENT FIELD INDICATES 45 TO 60 UBARS/KM ACROSS
FORECAST AREA LATE TONIGHT AND INTO SUNDAY. WILL GO WITH A
WIND ADVISORY ACROSS THE FORECAST AREA...LATE TONIGHT AND INTO
SUNDAY...WITH TAYLOR AND CLARK COUNTIES SUNDAY.

FRONTOGENETICAL FORCING ON NORTHERN PERIPHERY OF SURFACE LOW WILL
ALLOW FOR POSSIBLE LARGE AMOUNT OF RAINFALL ACROSS PARTS OF NORTH
CENTRAL AND NORTHEAST WISCONSIN. ETA INDICATES 24 HOUR QPF TOTALS OF
OVER 3 INCHES ACROSS PARTS OF NORTH CENTRAL AND NORTHEAST WISCONSIN.

THE BEST SEVERE POTENTIAL REMAINS JUST SOUTH OF FORECAST AREA...
WHERE BEST INSTABILITY REMAINS ALONG AND SOUTH OF WARM FRONT OVER
NORTHERN ILLINOIS. THOUGH NOSE OF 1200 J/KG SURFACE BASED CAPE AND -3
LIS EXTEND INTO SOUTHERN FORECAST AREA. ANY SEVERE THUNDERSTORM
DEVELOPMENT WILL OCCUR ACROSS FAYETTE...CLAYTON...GRANT...CRAWFORD
AND RICHLAND COUNTIES FROM THIS EVENING TO AROUND 06Z TONIGHT.

UPPER LEVEL/SURFACE LOW WILL CONTINUE TO TRACK EAST OF THE REGION
SUNDAY NIGHT AND MONDAY. THIS WILL ALLOW THE REGION TO SEE WINDS
AND PRECIPITATION CHANCES DIMINISH WEST TO EAST ACROSS FORECAST AREA.
SURFACE RIDGE BUILDS INTO UPPER MIDWEST MONDAY NIGHT AND INTO
TUESDAY. ETA INDICATES WEAK SHORTWAVE MOVING INTO NORTHERN PLAINS
TUESDAY...WHILE GFS CONTINUES TO BE FASTER WITH SHORTWAVE. WILL
TAKE OUT CHANCES OF PRECIPITATION TUESDAY AND LEAVE CHANCES IN
TUESDAY NIGHT...AS ETA AGREES MORE WITH THE ECMWF/ENSEMBLES AS PER
HPC.  PREVIOUS FORECAST TEMPERATURES LOOK GOOD AND ONLY DID
MINOR TWEAKS.

TUESDAY NIGHT SATURDAY...LONG RANGE MODELS CONTINUE TO DISAGREE ON
SHORTWAVE EJECTING OUT OF EASTERN PACIFIC LONG WAVE TROUGH TUESDAY.
00Z SATURDAY GFS CONTINUES TO BE MORE PROGRESSIVE WITH SHORTWAVE AND
MOVES IT QUICKER INTO THE NORTHERN PLAINS TUESDAY NIGHT...WHILE 12Z
FRIDAY ECMWF IS SLOWER AND WEAKER WITH SHORTWAVE. WILL CONTINUE WITH
SMALL POPS TUESDAY NIGHT AND INTO WEDNESDAY ACROSS THE FORECAST AREA.
SHORTWAVE CUTS OFF OVER THE SOUTHEASTERN U.S...WHILE AN UPPER
LEVEL RIDGE OVER THE NORTHERN ROCKIES BUILDS INTO THE UPPER MIDWEST
AND NORTHERN PLAINS THURSDAY. WILL CONTINUE WITH DRY FORECAST
THURSDAY THROUGH SATURDAY...AS SURFACE HIGH BUILDS INTO REGION.

.LSE...WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY...LATE TONIGHT
         AND SUNDAY...IAZ008>011-018-019-029-030-
         MNZ079-086>088-094>096-WIZ032>034 -041>044-053>055-061.
       WIND ADVISORY...SUNDAY...WIZ017-029.

DTJ
Hazardous weather outlook, May 10, 12:18 PM CDT, 5 hours 44 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1218 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL STRENGTHEN AS IT MOVES FROM THE
NORTHEAST KANSAS TO SOUTHWEST WISCONSIN TONIGHT. SHOWERS AND
SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE REGION THIS AFTERNOON
AND TONIGHT. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS
EVENING GENERALLY SOUTH AND EAST OF A BLACK RIVER FALLS...TO
LA CROSSE...TO CHARLES CITY LINE. AT THIS TIME IT APPEARS THAT THE MAIN
SEVERE WEATHER THREAT WILL BE LARGE HAIL. LATE TONIGHT...STRONG WEST
AND NORTHWEST WINDS WILL DEVELOP ACROSS THE NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN. SUSTAINED WINDS WILL
BE AROUND 30 MPH WITH WIND GUST TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...STRONG AND GUSTY WINDS CAN BE EXPECTED AS THE AREA OF
LOW PRESSURE SLOWLY MOVES OFF TO THE EAST. WIND GUSTS AROUND 45 MPH
ARE POSSIBLE...WITH HIGHER GUSTS IN OPEN AREAS AND ON RIDGETOPS. IN
ADDITION...HEAVY RAINFALL WILL BE POSSIBLE ON SUNDAY...ESPECIALLY
OVER WISCONSIN. TWO OR MORE INCHES OF RAINFALL WILL BE POSSIBLE IN
SOME LOCATIONS. WITH GROUNDS ALREADY SATURATED FROM RECENT
RAINS...THIS COULD CREATE FLOODING PROBLEMS ON AREA CREEKS...STREAMS
AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED TONIGHT OVER NORTHEAST IOWA AND
SOUTHWEST WISCONSIN. ALSO...WIND GUST REPORTS ON SUNDAY...ALONG WITH
RAINFALL TOTALS...WOULD BE APPRECIATED.

BOYNE

In the hours before

Local storm report, May 10, 4:53 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0453 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    4 NW OSAGE                IA   0.75 IN HAIL
05/10/03   MITCHELL

DTJ
Local storm report, May 10, 5:03 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0503 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    LE ROY                    MN   0.75 IN HAIL
05/10/03   MOWER

DTJ
Local storm report, May 10, 5:32 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0532 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 PM    14 E BOSCOBEL             WI   0.75 IN HAIL
05/10/03   GRANT

DTJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:20 PM CDTSevere Thunderstorm WarningARXMitchell55 min
May 10, 5:55 PM CDTSevere Thunderstorm WarningARXFayette65 min
May 10, 5:58 PM CDTSevere Thunderstorm WarningARXFayette62 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.